I am 32 yo male with childhood seasonal allergies and some shortness of breath as a young adult (not for about 10 years). For the past six months i've had tightness and shortness of breath. Before that, i was on NO medication. I took allergy shots for years and stopped about a year prior to this episode. Shorly after this began, I was given Advair Diskus which seems to b helping. I can breathe better than before, but i sometimes feel soreness in the diaphragm and at the bottom edge of rib cage, when i feel tight. I have no coughing, no nocturnal problems, no excess mucous. Just tightness that has been there all the time in varying degress. When i eat or drink i feel better. Also, when i exercise on tread mill i feel better afterwards. That can last for a day or more. I usually walk about 1.5 miles and run about .5 miles. I also lift weights and feel good after that. I was having palpitations but was taking beta-agonists, nexium, Allegra-D. I stopped all that and am only taking Advair Diskus, Accolate and Rhinocort. I still get palpitations (very strong heart beat and strong awareness of heat beating throughout body). No irregular beats or high pressure and have had full cardiac exam - all negative. There have been times when it has kept me awake. The palpitations happen less often and not sure if they coincide with any degree of shortness of breath. My pulmonary functions are borderline normal (75-80%) on FEV 25-75. Everthing else normal.
Is this Asthma? Could this be a diaphgram problem, maybe something non-pulmonary?
This could be asthma. Given your history asthma is the most likely diagnosis. With the exception of hernias and one-sided diaphragm paralysis, diseases of the diaphragm are rare. A chest x-ray would likely show these abnormalities but fluoroscopy might be needed to see diaphragm function. Depending on how thorough your cardiac exam was this might still be some type of heart problem. An echocardiogram and EKG would be basic. It is also possible that this could be the result of inflammation of your chest wall due to lifting weights.
being a person with allergic disease that makes you asthmatic till proven otherwise (more than 60% of allergic perople have un undelying asthma). by looking of FEV1, FVC, FEV1/FVC with reversibilty testing after bronchodilator will decide how bad your asthma. the treatment is based on stage of asthma, and i'm surprised that your taking accolate unless your main symptoms is related to worsening with excercise or with aspirin. it's best to go with guidelines with regard medications. THE MOST IMPORTANT aspect in asthma management is preventive and education, avoidance of trigors that would include any smoke, envirmental allergens, and house dust. you need to read more about asthma, and how to avoid trigors. with regard the palpitaion you feel it can be related to medications especially if not used in a proper way, but EKG, ECHO really not sensitive enough to role out disease meaning if they are positive they are good but if negative it's useless. you need to see your doctor for better advice with regard ashma teaching, medication use and for the palpitations you feel.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.